Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 19, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at May 11, 2018, 2:52 AM CDT for 13 counties in Kansas. It took effect at May 11, 2018, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2018, 2:52 AM CDT (07:52 UTC)
- In effect from
- May 11, 2018, 12:00 PM CDT
- Expired
- May 11, 2018, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
729 WWUS73 KICT 110752 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 252 AM CDT Fri May 11 2018 KSZ052-053-069>072-093>096-098>100-112200- /O.NEW.KICT.WI.Y.0019.180511T1700Z-180512T0000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 252 AM CDT Fri May 11 2018 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from noon today to 7 PM CDT this evening. * Winds...South 25 to 30 mph with gusts up to 40 mph. * Timing...This afternoon from 12PM to 7PM. * Impacts...Driving may be difficult, especially when traveling in high profile vehicles on east west oriented roads and highways such as Highway 54 and Highway 400. Be sure to secure loose outdoor items. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
282 WWUS73 KICT 112356 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 656 PM CDT Fri May 11 2018 KSZ052-053-069>072-093>096-098>100-120100- /O.EXP.KICT.WI.Y.0019.000000T0000Z-180512T0000Z/ Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 656 PM CDT Fri May 11 2018 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have dropped below the advisory threshold so the advisory will be allowed to expire. $$ Howerton
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 11, 2:45 AM CDT, 7 minutes earlier.
Area forecast discussion, May 11, 2:45 AM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 245 AM CDT Fri May 11 2018 .SHORT TERM...(Today through Sunday night) Issued at 243 AM CDT Fri May 11 2018 Main challenge today is the weak front which looks to be stalled across the northern portions of the region for the duration of the short term. Models are not in agreement in the short term at the moment with the GFS and NAM showing very strong moisture transport into the region. ECMWF also shows the same moisture transport but is much more subdued than the GFS/NAM. This is usually a good set up severe weather but a very strong low level CAP is currently in place which will keep the rain chances out of the forecast for much of the short term. Only central Kansas along the I-70 corridor looks to have enough instability to allow for some activity. Ahead of the front, there will be a rather tight pressure gradient which will allow for strong winds across much of SE Kansas this afternoon. Low and mid level winds on both the GFS and NAM models are well into the 35-45 kt range which. The low and mid level winds are expected to be below the strong convective CAP which will allow the winds to mix down to the surface. These strong gusty winds are expected to be most prominent during the afternoon. The weekend looks to get interesting as the moisture transport continues to bring in plenty of gulf moisture into the region. In the mean time, the mid level convective CAP looks to slowly erode Saturday and Sunday. By Sunday afternoon, the CAP looks to be weak enough to allow showers and thunderstorms to develop. While there will be plenty of moisture in the region to allow for thunderstorm activity, shear will be rather minimal and as such, wide spread severe weather is not expected. Additionally, while the CAP is expected to slowly erode during the day Sunday, the best chance for showers and thunderstorms appears to be in the late evening and overnight time frame. Metzger .LONG TERM...(Monday through Thursday) Issued at 243 AM CDT Fri May 11 2018 Main challenge in the extended is amount of thunderstorm activity that will develop during the next week. The GFS and GEFS Plumes show a rather warm and active pattern through the next week. The GEFS plumes show little to no clustering on a common solution for the next week. Additionally, the GFS is indicating a strong tropical system to develop in the mid to long range which the ECMWF is not. Given the time of year, this is likely to cause problems with the GFS solutions. The issues with the GFS and GEFS Plumes with lack of clustering and an usually strong tropical make confidence in the long range very low at this time. The ECMWF on the other hand, also shows some thunderstorm activity for much of next week but not nearly as widespread or as intense. Additionally, the ECMWF does not indicate a significant tropical system. Currently have more confidence in the ECMWF. Metzger && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1202 AM CDT Fri May 11 2018 VFR conditions are forecast at all sites except KRSL throughout the period. Increasing surface pressure gradient will result in increasing winds until the front moves into central Kansas tomorrow afternoon and evening. There is a chance of thunderstorms near KRSL in the evening with MVFR ceilings possible behind the front, most likely at KRSL. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 95 71 92 68 / 0 10 10 20 Hutchinson 94 70 89 63 / 0 10 10 30 Newton 94 71 90 66 / 0 10 10 30 ElDorado 90 71 90 67 / 0 10 10 10 Winfield-KWLD 92 72 92 69 / 0 10 0 10 Russell 91 61 79 54 / 20 10 10 20 Great Bend 93 64 82 57 / 20 10 10 20 Salina 95 67 86 60 / 20 10 10 20 McPherson 93 69 88 61 / 0 10 10 20 Coffeyville 90 72 90 68 / 10 10 10 10 Chanute 90 71 90 68 / 10 10 10 10 Iola 90 71 89 68 / 10 10 10 10 Parsons-KPPF 89 72 89 68 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...PJH
Hazardous weather outlook, May 10, 4:09 PM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Thu May 10 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Thu May 10 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible for Central Kansas especially near I-70 both Friday and Saturday evenings. An isolated strong or severe storm with large hail and damaging winds will be possible. Thunderstorm chances will remain in the forecast from Sunday through Wednesday. Multiple rounds of showers and thunderstorms will bring the potential for heavy rain and a some severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.